A 65 years old patient of coronary artery disease was on a drug shown in the picture below for 2 years. He now complains of black stools. Abdominal examination is normal. What is the most probable diagnosis?
A. Ileocecal TB.
B. Ca colon.
C. Esophageal varices.
D. Duodenal ulcer.
Ans:D. Duodenal Ulcers.
- Low-dose aspirin (75-325 mg/day) is widely used for the prevention of cardiovascular disease.
- However, due to its action on cyclo-oxygenase (COX), aspirin is associated with upper gastrointestinal (GI) side effects including ulcers and bleeding(which may lead to black coloured stool)
- Factors associated with an increased risk of upper GI complications during low-dose aspirin therapy include aspirin dose, history of ulcer or upper GI bleeding, age > 70 years, concomitant use of NSAIDs (including COX-2-selective NSAIDs), and Helicobacter pylori infection.
- Co-administration of a gastroprotective agent such as proton pump inhibitors (PPIs) may be useful for alleviating the upper GI side effects associated with use of low-dose aspirin.
- Eradication of H. pylori also appears to reduce the risk of these side effects, especially in those at high risk.
- The use of other antiplatelet agents such as clopidogrel does not seem to provide a safer alternative to low-dose aspirin in at-risk patients.